Life During Treatment
During your treatment, you will likely experience treatment-related side effects.
The following side effects can worsen during treatment and can negatively impact your quality of life:
- Changes in your speech (e.g., hoarseness, loss of voice)
- Changes in hearing; over 85 percent of patients with head and neck cancer who had chemoradiation therapy experienced hearing loss
- Decreased salivation, which often increases dental caries and other dental problems
- Problems swallowing (e.g., delayed swallowing or other complications)
- Decreased ability to eat
Changes in Eating
Several factors can cause changes to your eating during cancer treatment. Some of these include the following:
- Problems swallowing, which can be caused by the location of the tumour
- Nausea and/or vomiting, which are often side effects associated with chemoradiation therapy
- Changes in the perception of taste or smell
- Changes in salivation, such as decreased salivation or changes in the saliva quality
- Decreased appetite
- Inflammation of the membranes in the mouth (mucositis); severe mucositis sometimes causes pain, which in turn negatively impacts the desire to eat
If you experience any of these problems and your nutritional needs are not being met, there are various solutions that your registered nutritionist and health care professionals may suggest, which are as follows:
- If you experience a loss of appetite, eat smaller meals more often.
- Eat or drink foods that are rich in the nutrients that you need.
- Use nutritional supplements, such as protein powders or nutrition “shakes,” to boost your caloric intake.
- There may be a need for temporary treatment to help you meet your nutritional needs, which include the use of a feeding tube or an IV.
- Manage treatment-associated side effects. For example, if you experience decreased salivation as a side effect of radiation therapy, there are medications that can stimulate salivary production (e.g., pilocarpine).
If you experience extreme weight loss, such as the loss of 10 percent or more of body weight, or if you have problems with swallowing as the result of treatment, your nutritionist may need to monitor you more closely.